Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 28, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 24, 2011, 4:22 PM MDT for Hidalgo County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 4:22 PM MDT (22:22 UTC)
- Expired
- Jul 24, 2011, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Hidalgo County, NM
The radar
The Tucson radar (KEMX), 169 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
291 WUUS54 KEPZ 242222 SVREPZ NMC023-242300- /O.NEW.KEPZ.SV.W.0028.110724T2222Z-110724T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 422 PM MDT SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 500 PM MDT * AT 416 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AND RAINFALL OF UP TO ONE INCH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF ANIMAS...MOVING WEST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ANIMAS... WINDMILL... COTTON CITY... STEINS... ROAD FORKS... GRANITE GAP... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. && LAT...LON 3234 10905 3213 10856 3182 10854 3185 10905 TIME...MOT...LOC 2222Z 112DEG 28KT 3208 10871 $$ MACBLAIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:07 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 24, 3:07 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 307 PM MDT SUN JUL 24 2011 .SYNOPSIS... MONSOONAL MOISTURE REMAINS OVER THE BORDERLAND THIS EVENING. UNSTABLE LOW-LEVELS COMBINED WITH A PASSING UPPER DISTURBANCE WILL HELP TO GENERATE EVENING SHOWERS AND THUNDERSTORMS AGAIN TONIGHT. SLOW MOVEMENT OF STORMS AND DEEP MOISTURE WILL POSE A THREAT OF HEAVY RAIN AND ISOLATED AREAS OF FLASH FLOODING. MONDAY HIGH PRESSURE ALOFT WILL BEGIN TO SAG BACK TO THE SOUTHWEST TOWARDS EASTERN NEW MEXICO. THIS WILL TEND TO SHIFT THE BETTER MOISTURE TOWARD ARIZONA. FOR MONDAY AND TUESDAY IT APPEARS THAT SCATTERED STORMS WILL BE FAVORED WEST OF THE RIO GRANDE WITH A REDUCTION TO ISOLATED STORMS CONTINUING EAST. BY MID-WEEK STORMS WILL BE FAVORED OVER THE MOUNTAINS WITH ONLY ISOLATED STORMS EACH EVENING OVER THE LOWLANDS. TEMPERATURES WILL REBOUND BACK TO THE UPPER 90S ACROSS THE EASTERN LOWLANDS FOR MID AND LATE WEEK. && .DISCUSSION... NOT A LOT OF CHANGE IN THE PATTERN OR PARAMETERS OVER THE PAST FEW DAYS AS HIGH PRESSURE ALOFT REMAINS N AND E OF THE AREA ALLOWING FOR THE CONTINUED INFLUX OF DEEP LAYER MONSOONAL MOISTURE OVER THE CWFA ON SOUTHEAST FLOW. BOTH MODELS AND SATELLITE IMAGERY SHOW A SHARP UPPER-LEVEL DISTURBANCE JUST TO OUR SOUTH PROGRESSING WEST TOWARD SOUTHEAST AZ. OUR MORNING SOUNDING SHOWED PW OF OVER 1.5 INCHES WITH STORM MOTION AT 5 KTS. ALL OF THIS POINTS TOWARD HEAVY RAIN AND ISOLATED FLASH FLOODING. CONSIDERED A FLASH FLOOD WATCH... BUT RECENT DAYS HAVE SUGGESTED THE SAME STRATEGY WITH NO RESULTS. ALSO EXPECTING THE UPPER SYSTEM TO ENHANCE STORMS ONLY OVER A SMALL PORTION OF THE SW CORNER OF THE FORECAST AREA (BOOTHEEL AND SURROUNDINGS. ELSEWHERE A FEW STRONG STORMS AND A FEW HEAVY RAIN PRODUCERS WILL CAUSE CONCERN...BUT NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT A WATCH. TONIGHT WILL SEE HIGH POPS FOR THE WEST HALF OF THE AREA...WITH SLIGHTLY LOWER POPS EAST ZONES IN THE WAKE OF THE EXITING UPPER- IMPULSE. MONDAY THE UPPER HIGH TO OUR NORTH WILL BEGIN TO SAG SE OVER W TX AND E NM. THIS FLOW PATTERN SHOULD INTRODUCE SOME DRIER AIR INTO E AND CENTRAL NM AS EASTERLY WINDS SHOVE THE DEEPER MOISTURE TOWARD THE AZ/NM BORDER. WE'LL HANDLE THIS SLIGHT SHIFT BY KEEPING POPS HIGHER WEST...AND LOWERING THEM EAST OF THE RIO GRANDE. ABSENT ANY LARGE-SCALE TRIGGER TOMORROW SHOULD SEE A SLIGHT REDUCTION OF STORMS EVEN OVER THE WEST. FOR TUESDAY BOTH THE GFS AND NAM MODELS SHOW THE CURRENT IMPULSE CIRCLING THE HIGH AND RECURVING NE OVER THE GILA. WILL HAVE TO WATCH THAT AREA FOR INCREASED STORMS TUESDAY AFTN AND EVE. FOR THE REST OF THE WEEK...HIGH PRESSURE LOOKS TO REMAIN PARKED OVERHEAD. THIS WILL HAVE THE AFFECT OF WARMING TEMPERATURES BACK TO NEAR 100 IN THE LOWLANDS AND REDUCING THUNDERSTORM COVERGE. STORMS WILL BE AIRMASS STORMS...MEANING INSTABILITY CREATED BY UPSLOPE FLOW AND HEATING WILL BE THE SOURCE OF INSTABILITY AND TRIGGERS. THUS MOUNTAINS WILL BE FAVORED WITH ONLY SLIGHT CHANCES OVER LOWLANDS. 14-BIRD && .AVIATION...VALID 25/00Z-26/00Z. MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS TODAY AND MONDAY WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE EAST. THIS PATTERN WILL PRODUCE SCATTERED AREAS OF MVFR AND A FEW AREAS OF IFR CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS. VISIBILITIES WILL BE REDUCED TO UNDER A QUARTER MILE IN HEAVY RAINS OVER ISOLATED LOCATIONS. ACTIVITY BECOMING MORE ISOLATED FROM THE EAST MONDAY AFTERNOON AS MOISTURE PLUME PUSHES OFF FARTHER WEST FOR THE REMAINDER OF THE WEEK. BASICALLY SCT-BKN060 SCT-BKN 100-150 AND 200-250. LCL VRB25G37KT TSRAGS BKN030CB OVC080 IN HVY SHOWERS. 20-NOVLAN && .FIRE DISCUSSION... A MOIST AND UNSTABLE AIR MASS CONTINUES OVER THE FIRE WX ZONES AGAIN TODAY AS MOIST FLOW FROM THE SOUTH SOUTHEAST FLOWS INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS TODAY AND MONDAY FROM THE SOUTH AND SOUTHEAST WHILE AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE EAST. THIS SCENARIO WILL RESULT IN FAIRLY GOOD CHANCES FOR THUNDERSTORMS WITH A FEW STORMS PRODUCING LOCALLY HEAVY RAINS AND FLOODING. HIGH PRESSURE ALOFT WILL MOVE BACK INTO OUR AREA CAUSING SOME DECREASE IN THUNDERSTORM COVERAGE THE REMAINDER OF THE WEEK. THE MIN RH FIELD WILL RANGE FROM 30% TO 35% IN THE LOWLANDS SUNDAY AND MONDAY AND NEAR 40% IN THE GILA WILDERNESS AND 65% TO 70% IN THE SACRAMENTOS. THE HAINES INDEX FOR THE MOST PART WILL CONTINUE IN THE 3 CATEGORY ALL AREAS SUNDAY AND MONDAY. 20-NOVLAN && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 94 75 96 77 / 50 30 30 10 10 SIERRA BLANCA TX 70 93 71 94 73 / 50 20 20 10 10 LAS CRUCES 73 93 73 96 75 / 50 30 30 10 10 ALAMOGORDO 70 94 71 95 73 / 50 20 30 10 20 CLOUDCROFT 49 68 50 70 52 / 60 40 30 20 30 TRUTH OR CONSEQUENCES 70 92 71 93 73 / 50 30 40 20 20 SILVER CITY 61 81 63 83 62 / 60 50 50 30 30 DEMING 71 93 72 94 74 / 60 30 40 20 20 LORDSBURG 70 92 71 94 73 / 70 40 50 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/20
Hazardous weather outlook, Jul 24, 11:15 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1115 AM MDT SUN JUL 24 2011 NMZ022>025-030>032-TXZ055-056-251715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1115 AM MDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. DEEP MONSOONAL MOISTURE REMAINS OVER THE BORDERLAND TODAY WITH THIS MORNINGS SOUNDING SHOWING OVER 1.5 INCHES OF PRECIPITABLE WATER. IN ADDITIONS THE SOUNDING CONTINUED TO SHOW LIGHT WINDS ALOFT AND MODERATE INSTABILITY. ALOFT SATELLITE AND FORECAST MODEL DATA SHOW A DISTURBANCE TRACKING W/NE JUST SOUTH OF THE U.S./MEXICO BORDER TOWARD THE BOOTHEEL OF NM. ALL THIS MEANS THAT AFTERNOON HEATING... UPSLOPE FLOW...OUTFLOW BOUNDARIES...AND INSTABILITY ALOFT WILL HELP TO GENERATE SCATTERED TO POSSIBLY NUMEROUS STORMS AREA WIDE LATER TODAY AND THROUGH THE OVERNIGHT PERIOD. SLOW STORM MOTION AND DEEP MOISTURE WILL LIKELY RESULT IN AREAS OF HEAVY RAIN...AND THE POTENTIAL FOR ISOLATED FLASH FLOODING. THE AREA THAT APPEARS FAVORED FOR THE HEAVIEST RAIN AND GREATER FLASH FLOOD LIKELIHOOD WOULD BE THE SOUTHWESTERN PORTIONS OF THE AREA...NAMELY LUNA...HIDALGO...AND GRANT COUNTIES. RAINFALL AMOUNTS WILL GENERALLY BE IN THE .10 TO .50 INCH RANGE...BUT MAY EXCEED 2 INCHES OVER VERY ISOLATED LOCATIONS RESULTING IN FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HIGH PRESSURE IS FORECAST TO SAG SOUTH OVER WEST TEXAS AND AND EASTERN NEW MEXICO BEGINNING MONDAY. THIS SHOULD SHOVE THE DEEPER MOISTURE WEST INTO WESTERN NEW MEXICO AND EASTERN ARIZONA. THUS EXPECT SOME REDUCTION IN STORMS EAST OF THE RIO GRAND TUESDAY ONWARD...WITH HIGHER CHANCES FOR STORMS...AND WIDER COVERAGE CONTINUING WEST OF THE RIO GRANDE FOR THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. BIRD
In the hours before
Special weather statement, Jul 24, 2:09 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 209 PM MDT SUN JUL 24 2011 NMZ022-242100- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 209 PM MDT SUN JUL 24 2011 ...STRONG THUNDERSTORMS THREATENING NORTHWESTERN GRANT COUNTY THROUGH 300 PM MDT... AT 202 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 16 MILES WEST OF BUCKHORN...MOVING WEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... MULE CREEK... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MACBLAIN
Special weather statement, Jul 24, 3:02 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 302 PM MDT SUN JUL 24 2011 NMZ022>025-030>032-TXZ055-056-250315- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 302 PM MDT SUN JUL 24 2011 ...SCATTERED STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS EXPECTED THROUGH LATE EVENING... AN EXTREMELY MOIST AIR MASS COMBINED WITH DAYTIME HEATING AND A NEARBY UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS THUNDERSTORMS ACROSS THE REGION THROUGH LATER THIS EVENING. STORMS HAVE ALREADY PRODUCED AS MUCH AS TWO INCHES OF RAIN IN AN HOUR OVER PORTIONS OF THE GILA WILDERNESS. IN ADDITION TO THE HEAVY RAIN AND LOCAL FLOODING THREAT...AREAS WEST OF THE RIO GRANDE COULD HAVE ISOLATED SEVERE THUNDERSTORMS WITH HAIL TO ONE INCH... WIND GUSTS TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. PERSONS TRAVELING ON ROADS WITH LOW WATER CROSSINGS SHOULD BE ON THE LOOKOUT FOR FLOODING. REMEMBER NEVER DRIVE INTO WATER OF UNKNOWN DEPTH COVERING A ROAD. TURN AROUND...DON'T DROWN. MACBLAIN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:50 PM MDT | Areal Flood Advisory | EPZ | Luna | 115 min |
| Jul 24, 1:15 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Jul 24, 1:20 PM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Jul 24, 1:47 PM MDT | Flash Flood Warning | EPZ | Grant | 118 min |
| Jul 24, 2:45 PM MDT | Areal Flood Advisory | EPZ | Grant | 60 min |
| Jul 24, 4:04 PM MDT | Areal Flood Advisory | EPZ | Otero | 116 min |
| Jul 24, 4:46 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 16 min |
| Jul 24, 4:54 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Jul 24, 5:09 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Jul 24, 5:56 PM MDT | Flash Flood Warning | EPZ | Grant | 119 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.